Alabama, 2021Tornadoes and Flash Flooding in Alabama, March 31, 2021
March 31, 2021 · NWS BMX · 7 events in 5 counties and zones
A warm front moved pushed northward into north Central Alabama late on March 30th and into the early morning hours on March 31st. A low pressure area developed along the warm front and tracked from west to east across northern Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved pushed northward into north Central Alabama late on March 30th and into the early morning hours on March 31st. A low pressure area developed along the warm front and tracked from west to east across northern Alabama. This feature pooled instability just south of the front and added just enough shear for some rotating and organized storms. Subsequently, three weak and short-lived tornadoes developed. Due to the strong southerly winds and lift near the front, heavy rainfall was observed across northern Alabama. Widespread amounts of 1 to 3 inches of rain were observed with localized amounts of 5 to 6 inches west of I-65. These amounts produced flash flooding in several locations where roads were washed out and or became impassable. Additionally, many local creeks and streams flooded and this eventually lead to river and lake flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 12:14 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 31, 12:14 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
114 AM CDT Wed Mar 31 2021
.UPDATE...
For 06Z Aviation.
&&
.SHORT TERM...
/Updated at 148 PM CDT Tue Mar 30 2021/
Today through Wednesday.
A positive tilted longwave trough extended from Southern Canada
southwest over the Four Corners States while toward the surface a
warm front extended from Texas to Florida along the Northern Gulf
Coast while a strong cold front extended from an occluded low over
Southern Canada that extended southwest across the Midwest into
the Southern Plains.
Expect the trough to approach the area by the end of the short-
term forecast period while the warm front will lift northward
across the area this afternoon and evening while the cold front
approaches the Mid South region. The entire warm sector will be
warm sectored after midnight tonight as the cold front nears the
Mississippi River from the northwest. The cold front will move
into our northwest counties toward daybreak and continue advancing
southeast through the day on Wednesday.
Showers with a few thunderstorms will develop along and ahead of
the warm front this afternoon and evening with the better chances
initially southwest, expanding north and east with time overnight.
Showers and storms will remain possible across the northwest
overnight ahead of the approaching cold front.
Convection is expected to gradually decrease in intensity as
storms move into our northwest counties early tomorrow morning due
to minimal instability with the time of the day. Some convective-
allowing models are depicting more vigorous convection across
Northeast Mississippi into the Tennessee Valley region during this
time as better dynamics are modeled across this area.
We expect showers and thunderstorms to move southeast along and
develop ahead of the front as it advances southeast across the
forecast area during the day on Wednesday. We continue to
advertise severe weather potential across much of our forecast
area with higher chances generally along and south of the
Interstate 20 corridor as low-level instability values will
increase with time as the front moves further southeast. There
will be sufficient wind shear and the presence of a strengthening
low-level jet aloft for organized severe thunderstorms posing a
risk for damaging winds and large hail, especially across the
central and southern counties with the increasing unstable airmass
expected by the afternoon hours.
Another hazard introduced today is the potential for localized
flooding, generally near and north of Interstate 20 as
precipitable water values exceed 1.7 inches from late tonight
through Wednesday morning. Some of these areas are already
impacted by river flooding, which would further be amplified by
runoff from already moist soils in this area. A flash flood watch
has been issued for this area starting 7 pm tonight through 7 pm
Wednesday night.
Southeasterly winds will be breezy 10-15 mph today with gusts to
20 mph possible today and tonight followed by winds shifting out
of the northwest 10-20 mph with strong cold air advection behind
the front as it moves southeast across the area.
05
.LONG TERM...
/Updated at 433 PM CDT Tue Mar 30 2021/
Wednesday night through Monday.
Extended grids were freshened up with the latest data. After the
convection exits Wednesday evening a large surface ridge will
build over Eastern Conus. A welcome rain free weather period will
commence as a result. However, with a 1032-1035mb ridge center
setting up over this area and lots of cold air advection into
Central Alabama around the ridge, colder than normal temperatures
are expected. Freezing temperatures and maybe a little frost are
possible in the far northern counties for early Thursday. Winds
will remain elevated for much of the night, so frost should be
patchy at best. Friday should be the coldest morning this week
with freezing temperatures possible across much of Central
Alabama. With clear skies and light to near calm winds expected,
more frost is likely. Finally, Saturday will have freezing
temperatures once again but for less of the area than Friday and
for not as many hours. Frost will be possible once again across
much of the area. Daytime temperatures will moderate through the
extended with ample sunshine.
08
Previous long-term discussion:
/Updated at 332 AM CDT Tue Mar 30 2021/
Wednesday through Monday.
Shower and thunderstorm activity will be concentrated along and
north of I-59 through noon Wednesday near and just ahead of an
advancing cold front. Pressure falls will take place along the
front Wednesday afternoon as a strong vort max pivots through the
base of a larger trough. With dewpoints in the mid to upper 60s,
SBCAPE of 1500-2000 J/kg should develop in the warm sector by
early afternoon as temperatures rise into the 70s to lower 80s
south of I-59. As surface convergence increases and height falls
overspread the area, thunderstorms will form in the vicinity of
the front in the presence of deep-layer shear of 40-50 kt.
Initially, storms may be in the form of a broken line and
supercells, with a potential for quarter size hail and damaging
winds. Fairly rapid upscale growth seems likely with an increasing
damaging wind threat. Both the GFS and HRRR explicitly show a
rear inflow jet of 50-55 kt developing behind bowing segments
across our central and southeastern counties. This is quite a
strong indication of damaging wind potential and supportive of a
local upgrade to Slight Risk. An upgrade to an Enhanced Risk for
damaging winds could become necessary.
Strong cold advection is expected behind the front Wednesday night,
and the cool conditions will continue through Friday. Winds early
Thursday morning may remain too strong for frost to form, but a
fairly widespread frost may occur Friday morning. Many locations
could see temperatures dip below freezing as well. Another frost is
expected Saturday morning due to strong radiational cooling. High
pressure and dry conditions will remain in place through Monday with
a warming trend expected for Saturday through Monday.
87/Grantham
&&
.AVIATION...
06Z TAF Discussion.
A warm front has just about cleared the area as of this writing.
Majority of the convection will be generally north of all sites.
Ceilings will begin to drop and fluctuate between IFR and MVFR
through 12z.
By 12z, scattered showers and some thunderstorms will be present
near all the northern terminals. A cold front will move into the
area around 15 to 18z spreading showers and thunderstorm chances
to all terminals. Northern terminals may experience a brief rise
in ceilings, then back down. Southern terminals will jump to VFR
and back down as front approaches. The best chance for any fog
will be near TOI. Winds shift to the north northwest around 10kts
and gusts to near 20-25kts after 19z starting in the north.
16
&&
.FIRE WEATHER...
Southerly flow will bring an increase in winds, moisture, and
rain chances through Wednesday. Much cooler and drier weather is
expected behind a cold front with afternoon RH values of 25 to 30
percent on Thursday and Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 68 33 52 28 55 / 100 50 0 0 0
Anniston 69 35 53 30 57 / 100 60 0 0 0
Birmingham 69 36 53 31 57 / 100 30 0 0 0
Tuscaloosa 70 37 56 31 58 / 100 20 0 0 0
Calera 69 36 54 31 57 / 100 30 0 0 0
Auburn 75 39 54 32 57 / 100 90 0 0 0
Montgomery 80 40 58 33 61 / 100 70 0 0 0
Troy 81 40 58 33 61 / 100 100 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through this evening for the following
counties: Blount...Calhoun...Cherokee...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...St. Clair...Walker...
Winston.
&&
Hazardous weather outlook, Mar 30, 3:33 PM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
433 PM CDT Tue Mar 30 2021
ALZ011>015-017>050-010045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
433 PM CDT Tue Mar 30 2021
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Minor flooding will occur along portions of the Tombigbee,
Coosa, and Black Warrior River Basins.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Minor flooding will continue along portions of the Tombigbee,
Coosa, and Black Warrior River Basins. Some will remain in flood the
entire week.
A cold front will move through Central Alabama on Wednesday.
Confidence is increasing that storms will produce damaging winds and
large hail between Noon and 8 PM. This includes all areas except
parts of Marion, Winston, and Lamar Counties.
A brief freeze is possible in the far north on Thursday and Saturday
mornings. A more widespread freeze is likely Friday morning for most
of Central Alabama. The longest duration of freezing temperatures
will be north of Interstate 85.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
on Wednesday afternoon.
Tornado, Marion
- When
- March 31, 1:31 AM CST to 1:34 AM CST
- Where
- Marion County, 4.8 mi S of Hamilton Arpt to 3.74 mi S of Hamilton
- Rating
- EF0
- Path length
- 1.63 mi
- Path width
- 90 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.061, -87.996
National Weather Service meteorologists surveyed damage in southern Marion County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph.
The tornado began in a wooded area just north of Stakehouse Road where several large branches were broken. The tornado then traveled northeast where it crossed I-22 and the intersection of Berryhill Road and Highway 278. In this area, several softwood trees were uprooted and additional large branches were broken. The tornado continued northeast into a deforested area and lifted.
Tornado, Winston
- When
- March 31, 2:45 AM CST to 2:47 AM CST
- Where
- Winston County, 0.88 mi SSW of Nesmith to 0.9 mi SE of Nesmith
- Rating
- EF1
- Path length
- 1.02 mi
- Path width
- 305 yd
- Continued into
- Cullman, Al (HUN)
- Reported by
- NWS Storm Survey
- Coordinates
- 34.159, -87.128
National Weather Service meteorologists surveyed damage in eastern Winston County and determined that it was consistent with an EF1 tornado, with maximum winds near 90 mph.
The tornado began just west of County Road 146 where several large branches were broken from a pine tree. The tornado traveled northeast through a wooded area where it snapped and uprooted multiple softwood trees. At the intersection of Helicon Road and County Road 146, various types of structural damage was observed, including the near total removal of a metal barn roof and significant loss of roof covering on a site-built home. A carport that was attached to the home was completely destroyed. The tornado then took an easterly turn through an open field producing minor tree damage and removing a few metal roof panels from a barn before crossing|into Cullman County.
Flash Flood, Marion
- When
- March 31, 4:00 AM CST to 7:00 AM CST
- Where
- Marion County, 5.13 mi NNW of Guin to 3.25 mi ESE of Thorn Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.040, -87.950
Several roads under water in the city of Guin with portions of 15th Street washed away.
Flash Flood, Walker
- When
- March 31, 4:00 AM CST to 7:00 AM CST
- Where
- Walker County, 4.87 mi N of Eldridge to 3.5 mi NNE of Marigold
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.990, -87.630
Water rescue of homes and several businesses in the city of Nauvoo due to flash flooding.
Flash Flood, Blount
- When
- March 31, 6:00 AM CST to 9:00 AM CST
- Where
- Blount County, 3.18 mi WSW of Blount Spgs to 1.5 mi SE of Blountsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.910, -86.850
Numerous reports of flooded roads in the cities of Hayden and Oneonta.
Flash Flood, Etowah
- When
- March 31, 6:00 AM CST to 9:00 AM CST
- Where
- Etowah County, 0.74 mi WNW of Altoona to 2.21 mi NW of Duck Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.024, -86.332
Various roads flooded and impassable in the cities of Gadsden, Altoona, Southside, Gallant, and Glencoe.
Tornado, Blount
- When
- March 31, 7:15 AM CST to 7:16 AM CST
- Where
- Blount County, 1.99 mi ENE of Hayden to 2.18 mi ENE of Hayden
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 65 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.891, -86.738
National Weather Service meteorologists surveyed damage in southeast Blount County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph.
The tornado touched down just west of Armstrong Loop and initially snapped several large branches and uprooted several large pine trees in the front yard of a residence. The tornado traveled into a wooded area nearly parallel to Russell Drive where a few more softwood trees were uprooted and large branches snapped. The tornado lifted at the end of Russell Drive just before crossing Hayes Creek.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 31, 20212 deaths · 1 event
- Rip Current in Puerto Rico, March 31, 20211 death · 1 event
- Flash Flooding and Flooding in Georgia, March 31, 2021$97,000 · 55 kt wind · 15 events
- Tornadoes and Flash Flooding in Alabama, March 31, 2021EF1 · 6 events
- Hail and Damaging Winds in Mississippi, March 31, 2021$34,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Mississippi, March 31, 2021$25,000 · 1 in hail · 4 events
- Flash Flooding and Heavy Rain in Tennessee, March 31, 202116 events
- Hail and Damaging Winds in Alabama, March 31, 20211 in hail · 13 events
- Damaging Winds in Alabama, March 31, 202150 kt wind · 11 events
- Hail and Damaging Wind in South Carolina, March 31, 20211.75 in hail · 11 events
- Hail and Damaging Wind in South Carolina, March 31, 2021$20 · 1.75 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 31, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948793, 948795, 948787, 948788, 948789, 948791, 948796.